Indiana, 2008

Flash Flooding and Lightning Strike in Indiana, June 6 to 7, 2008

June 6 to 7, 2008 · NWS IND · 51 events in 16 counties and zones

Massive and historic flash flooding struck central Indiana. The Great Flood of June 2008 was one of Indiana's costliest natural disasters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$193 million
Crop damage
$91 million
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Massive and historic flash flooding struck central Indiana. The Great Flood of June 2008 was one of Indiana's costliest natural disasters. Major roads and interstates flooded. Heavy rainfall on May 30th allowed streams and rivers to rise. Additional heavy rainfall on the 3rd and the 4th added to these high levels. Severe weather brought heavy rainfall on the 6th as well. The stage was set for historic flooding in portions of central and southern Indiana. The storms on the 6th exacerbated the situation by laying down a boundary in southern Illinois and southern Indiana. A moist southerly low level jet rode over this boundary for more than 12 hours continually generating showers and thunderstorms. Rainfall of two to nearly eleven inches fell across portions of central and southern Indiana. The impact of the rain was immediate with widespread flash flooding occurring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 6, 6:00 AM EST, 0 minutes earlier.

Area forecast discussion, Jun 6, 6:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
700 AM EDT FRI JUN 6 2008

.AVIATION...DISCUSSION FOR 12Z TAFS

VFR CONDS THROUGH THE PD. WL SEE SOME MID/HIGH LVL CLOUDS THIS MRNG
FROM CONVECTION FM UPR MIDWEST/MO STORMS. COULD ALSO SEE SOME
DIURNAL SCT-BKN CU PER THE CU DEVELOPMENT PROGS MAINLY LATE IN THE
DAY. WL ADD VCTS DURING THE EVENING HOURS AS CD FNT ACRS THE PLAINS
APPROACHES AND ATMS DESTABILIZES. DONT THINK THE CVRG WL BE
WIDESPREAD ENOUGH TO THROUGH TSRA IN THE MAIN BODY OR TEMPO GROUP.
BREEZY S WINDS AHEAD OF THE FNT. WITH DECENT GRADIENT...S WINDS
SHOULD STAY ABV 5 MPH OVERNGT WHICH SHOULD PREVENT FOG FM FORMING.

&&

.DISCUSSION...FORECAST FOCUS WILL BE ON CHANCE OF THUNDER
TODAY/TONIGHT.

STRONG SYSTEM WAS OVER THE PLAINS STATES THIS MORNING RESULTING IN A
LINE OF CONVECTION STRETCHING FROM SOUTHERN MN TO SW TEXAS.  THIS
CONVECTION WAS AHEAD OF A COLD FRONT THAT WILL MOVE EAST AND WEAKEN
AS IT MOVES TOWARD INDIANA.

TODAY/TONIGHT...NAM/GFS/ECMWF ALL AGREE THAT THE H5 LOW AND
ASSOCIATED SFC SYSTEM WILL CONTINUE TO MOVE NORTH/NE THROUGH TODAY.
THE SFC LOW AND COLD FRONT WILL HAVE A HARD TIME GETTING PAST THE
HIGH PARKED OVER THE CAROLINAS AND THE FRONT WASHES OUT FOR THE MOST
PART BY FRIDAY NIGHT.  AHEAD OF THE FRONT HOWEVER WILL BE PLENTY OF
WARM MOIST AIR AND...DEPENDING ON CLOUD COVER TODAY...CAPES AS HIGH
AS 2000 J/KG LATER THIS AFTERNOON.  ADD TO THAT AN ERODING H7 CAP
AND THE POSSIBILITY OF TSRA THIS EVENING STILL EXISTS.  POPS WILL
STAY IN THE CHANCE CAT FOR THE W/NW PORTION OF THE CWA THEN INCREASE
TO LIKELY TONIGHT AS BEST TIMING OF H5 WAVE WILL BE AT THAT TIME.
SPC HAS THE CWA IN A SLIGHT RISK TODAY INDICATING MOSTLY HAIL/WIND
BUT SHEAR PROFILES THAT SUPPORT ISOLATED TORNADO RISK.

ANOTHER WINDY AND WARM DAY CAN ALSO BE EXPECTED.  WITH LITTLE IN THE
WAY OF AIRMASS CHANGE HIGHS WILL ONCE AGAIN REACH THE UPPER 80S/LOW
90S FOR HIGHS AND AROUND 70 FOR LOWS.

SATURDAY...WITH ALMOST NO AIR MASS CHANGE...LITTLE CAPPING AND LOTS
OF INSTABILITY IT WONT TAKE MUCH TO GET A TSRA IN THE AFTERNOON.
WILL LEAVE IN A LOW POP AND USE SCT SINCE ORGANIZED CONVECTION IS
NOT EXPECTED.  TEMPS AGAIN WILL REACH THE UPPER 80S/LOW 90S.

SUNDAY THROUGH TUESDAY...EXPECT LITTLE CHANGE IN THE OVERALL PATTERN
THROUGH THE EXTENDED PD.  HIGH PRESSURE IS STUBBORNLY PARKED INVOF
THE CAROLINAS WHICH WILL KEEP CENTRAL INDIANA IN SW...HOT AND
HUMID...FLOW.  TEMPS ARE EXPECTED TO REMAIN ABOVE NORMAL IN THE
UPPER 80S/LOW 90S.  THE GFS/ECMWF BRING A FRONT THROUGH ON MONDAY
NIGHT/TUES BUT H85 TEMPS ONLY COOL ABOUT 2C-4C BEHIND THE FRONT SO
ONLY SLIGHTLY COOLER TEMPS ARE POSSIBLE ON TUES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...MK
PUBLIC...SALLY
Hazardous weather outlook, Jun 6, 3:25 AM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
425 AM EDT FRI JUN 6 2008

INZ021-028>031-035>049-051>057-060>065-067>072-070830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
425 AM EDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND
TONIGHT. THE MAIN THREATS INCLUDE DAMAGING WIND...HAIL AND FLASH
FLOODING. ALSO REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS
ALWAYS A HAZARD WITH ANY STORM THAT FORMS.

MINOR TO MAJOR FLOODING WILL CONTINUE ALONG MANY OF THE RIVERS
ACROSS CENTRAL INDIANA. SEVERAL RIVERS AND STREAMS ARE ABOVE FLOOD
STAGE. SEE THE LATEST HYDROLOGICAL STATEMENT FOR COMPLETE
INFORMATION AND MORE DETAILS REGARDING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AND TUESDAY.

MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE
THROUGH AT LEAST THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 48 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

31 flash flood, 19 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Johnson

When
June 6, 6:00 AM EST to June 7, 12:15 PM EST
Where
Johnson County, Edinburg
Reported by
Fire Department/Rescue
Coordinates
39.350, -85.970

Measured rainfall of 10.94 inches was reported.

Heavy Rain, Owen

When
June 6, 6:00 AM EST to June 7, 6:00 AM EST
Where
Owen County, 1.75 mi NE of Freedom
Reported by
Amateur Radio
Coordinates
39.220, -86.860

Measured rainfall of 6.80 inches was reported.

Heavy Rain, Johnson

When
June 6, 6:00 AM EST to June 7, 10:00 AM EST
Where
Johnson County, 1.74 mi ENE of Franklin
Reported by
NWS Employee
Coordinates
39.490, -86.020

Measured rainfall of 5.77 inches was reported.

Heavy Rain, Monroe

When
June 6, 6:00 AM EST to June 7, 6:00 AM EST
Where
Monroe County, 2.07 mi S of Ellettsville
Reported by
Amateur Radio
Coordinates
39.200, -86.620

Measured rainfall of 6.00 inches was reported.

Heavy Rain, Morgan

When
June 6, 6:00 AM EST to June 7, 6:00 AM EST
Where
Morgan County, 1.27 mi ENE of Martinsville
Reported by
Mesonet
Coordinates
39.440, -86.410

Measured rainfall of 6.52 inches was reported.

Heavy Rain, Morgan

When
June 6, 6:00 AM EST to June 7, 12:36 PM EST
Where
Morgan County, Mooresville
Reported by
Trained Spotter
Coordinates
39.620, -86.370

Measured rainfall of 6.37 inches was reported.

Heavy Rain, Vigo

When
June 6, 6:00 AM EST to June 7, 6:00 AM EST
Where
Vigo County, 1.48 mi SSE of Libertyville
Reported by
Mesonet
Coordinates
39.580, -87.510

Measured rainfall of 6.45 inches was reported.

Heavy Rain, Morgan

When
June 6, 6:00 AM EST to June 7, 6:00 AM EST
Where
Morgan County, 1.74 mi ESE of Martinsville
Reported by
Mesonet
Coordinates
39.420, -86.400

Measured rainfall of 6.10 inches was reported.

Heavy Rain, Vigo

When
June 6, 6:00 AM EST to June 7, 7:00 AM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Reported by
Official NWS Observations
Coordinates
39.470, -87.380

Measured rainfall of 6.61 inches was reported by Terre Haute ASOS.

Heavy Rain, Owen

When
June 6, 6:00 AM EST to June 7, 6:00 AM EST
Where
Owen County, 0.69 mi N of Spencer
Reported by
COOP Observer
Coordinates
39.290, -86.770

Measured rainfall of 7.15 inches was reported.

Heavy Rain, Johnson

When
June 6, 6:00 AM EST to June 7, 1:00 PM EST
Where
Johnson County, 1.74 mi ENE of Franklin
Reported by
COOP Observer
Coordinates
39.490, -86.020

Measured rainfall of 7.29 inches was reported.

Heavy Rain, Monroe

When
June 6, 6:00 AM EST to June 7, 6:00 AM EST
Where
Monroe County, 3.28 mi WSW of Stinesville
Reported by
Mesonet
Coordinates
39.290, -86.690

Measured rainfall of 7.73 inches was reported.

Heavy Rain, Morgan

When
June 6, 6:00 AM EST to June 7, 6:45 AM EST
Where
Morgan County, 3.5 mi S of Paragon
Reported by
Mesonet
Coordinates
39.350, -86.560

Measured rainfall of 8.67 inches was reported.

Heavy Rain, Morgan

When
June 6, 6:00 AM EST to June 7, 6:00 AM EST
Where
Morgan County, Martinsville
Reported by
Amateur Radio
Coordinates
39.430, -86.430

Measured rainfall of 8.80 inches was reported.

Heavy Rain, Owen

When
June 6, 6:00 AM EST to June 7, 6:00 AM EST
Where
Owen County, 3.21 mi W of Romona
Reported by
Mesonet
Coordinates
39.330, -86.730

Measured rainfall of 9.18 inches was reported.

Heavy Rain, Johnson

When
June 6, 6:00 AM EST to June 7, 10:30 AM EST
Where
Johnson County, Edinburg
Reported by
Fire Department/Rescue
Coordinates
39.350, -85.970

Measured rainfall of 9.30 inches was reported.

Heavy Rain, Clay

When
June 6, 6:00 AM EST to June 7, 6:00 AM EST
Where
Clay County, 1.6 mi W of Bowling Green
Reported by
COOP Observer
Coordinates
39.380, -87.030

Measured rainfall of 9.50 inches was reported.

Heavy Rain, Owen

When
June 6, 6:00 AM EST to June 7, 10:05 AM EST
Where
Owen County, 0.69 mi N of Spencer
Reported by
COOP Observer
Coordinates
39.290, -86.770

Measured rainfall of 9.80 inches was reported.

Heavy Rain, Morgan

When
June 6, 6:00 AM EST to June 7, 10:20 AM EST
Where
Morgan County, 3.5 mi S of Paragon
Reported by
Trained Spotter
Coordinates
39.350, -86.560

Measured rainfall of 9.85 inches was reported.

Flash Flood, Vigo

When
June 7, 12:10 AM EST to 9:00 PM EST
Where
Vigo County, Southwood to Prairieton
Cause
Heavy Rain
Property damage
$30,000
Crop damage
$30,000
Reported by
Newspaper
Coordinates
39.400, -87.400

Widespread flash flooding of agricultural land was inundated. Water rescues from flooded homes occurred in Terre Haute. Sugar and Otter Creeks were flooded. In Prairieton, horse buggies and hay wagons were stranded.

Flash Flood, Clay

When
June 7, 3:00 AM EST to 9:00 PM EST
Where
Clay County, Brazil to Shady Lane
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$10,000
Reported by
Newspaper
Coordinates
39.530, -87.120

Homes, vehicles, and bridges have been destroyed due to heavy rain that caused flash flooding. There was a 100 foot section of the road missing on County Road 200 South. Sixty percent of the roads in the county have sustained some form of damage with thirty percent suffering severe damage, meaning being totally washed out. The streets in Brazil also have experienced some damage.

Flash Flood, Owen

When
June 7, 3:22 AM EST to 9:00 PM EST
Where
Owen County, Spencer to 1.13 mi E of Spencer
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.280, -86.770

Law enforcement reporting much of the town of Spencer under water with other areas of the county also experiencing flash flooding due to heavy rainfall.

Flash Flood, Morgan

When
June 7, 3:22 AM EST to 7:00 PM EST
Where
Morgan County, Paragon to 1.46 mi ENE of Paragon
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.400, -86.570

Roads experienced flash flooding due to heavy rainfall.

Flash Flood, Owen

When
June 7, 3:22 AM EST to 9:00 PM EST
Where
Owen County, Spencer to Vandalia
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$10,000
Reported by
Newspaper
Coordinates
39.280, -86.770

Spencer had multiple flood damaged homes. State Roads 43, 46, and 67 were all closed. United States 231 was also closed. Roads and bridges were washed out. Water was over railroad tracks near Gosport. Cars and golf carts were under water. Over 60 roads were washed out. Campers were stranded.

Flash Flood, Vigo

When
June 7, 3:27 AM EST to 9:00 PM EST
Where
Vigo County, 1.07 mi E of Terre Haute to 1.5 mi WSW of Woodridge
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
39.470, -87.380

High water signs are posted across the county due to extremely heavy rain that has caused flash flooding.

Flash Flood, Sullivan

When
June 7, 3:27 AM EST to 9:00 PM EST
Where
Sullivan County, 0.54 mi E of Sullivan to 1.3 mi SW of Sullivan
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
39.100, -87.410

Numerous cars were helped out of high water on various low spots on the roadways due to heavy rainfall that caused flash flooding.

Flash Flood, Monroe

When
June 7, 3:27 AM EST to 9:00 PM EST
Where
Monroe County, Stinesville to Bloomington
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$250,000
Reported by
Newspaper
Coordinates
39.300, -86.630

State Road 37 was flooded across the northern part of Monroe County due to heavy rain that caused flash flooding. Many roads were closed and some homes were being evacuated at Stinesville and Ellettsville. Flash flooding along Bryant's Creek caused people to be stuck in their houses. Indiana University's campus sustained damage to the football field and Psychology building.

Flash Flood, Clay

When
June 7, 3:27 AM EST to 9:00 PM EST
Where
Clay County, 0.69 mi S of Brazil to 1.55 mi ESE of Billtown
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.520, -87.120

Many roads are closed due to flash flooding caused by heavy rainfall.

Flash Flood, Greene

When
June 7, 3:27 AM EST to 9:00 PM EST
Where
Greene County, 1.16 mi ENE of Hashtown to 5.96 mi SSE of White Rose
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
39.027, -86.900

Part of State Road 157 along with other county roads are closed due to flash flooding that was caused by heavy rainfall. Multiple homes were flooded in Jasonville and Worthington. State Road 54 was closed.

Lightning, Johnson

When
June 7, 5:30 AM EST
Where
Johnson County, Whiteland
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.550, -86.080

Lightning struck a house in Whiteland.

Flash Flood, Morgan

When
June 7, 5:33 AM EST to 9:00 PM EST
Where
Morgan County, 1.61 mi NE of Martinsville to 1.09 mi E of Martinsville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
39.444, -86.405

Washington Township Fire Department reported multiple water rescues from rising streams and water over the roadways. This flash flooding was due to extremely heavy rainfall.

Flash Flood, Morgan

When
June 7, 6:05 AM EST to 9:00 PM EST
Where
Morgan County, 1.48 mi SSE of Martinsville to 1 mi SE of Martinsville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.410, -86.420

Water rescues were undertaken near State Road 37 and Liberty Church Road due to flash flooding caused by heavy rainfall. State Road 67 was also flooded.

Flash Flood, Decatur

When
June 7, 7:00 AM EST to 8:00 PM EST
Where
Decatur County, Greensburg to 0.62 mi NE of Greensburg
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$10,000
Reported by
Newspaper
Coordinates
39.330, -85.480

State Road 46 at United States 421 and State Road 3 in Greensburg were closed due to flash flooding. Gas and Sand Creek flooded. Cars were stuck in flood waters. Numerous county roads and bridges were washed away.

Flash Flood, Morgan

When
June 7, 7:00 AM EST to 9:00 PM EST
Where
Morgan County, Martinsville to 1.73 mi N of Paragon
Cause
Heavy Rain
Property damage
$200,000
Reported by
Newspaper
Coordinates
39.430, -86.430

Martinsville had hundreds of homes flooded due to heavy rain that caused flash flooding. Railroad tracks were washed out near Paragon.

Flash Flood, Shelby

When
June 7, 7:00 AM EST to 8:00 PM EST
Where
Shelby County, Waldron to Fenns
Cause
Heavy Rain
Property damage
$150,000
Crop damage
$20,000
Reported by
Newspaper
Coordinates
39.450, -85.670

Damage occurred to numerous homes and other structures, as well as bridges, culverts, and county roads due to heavy rain that caused flash flooding. Two hundred to three hundred homes were affected.

Flash Flood, Bartholomew

When
June 7, 7:00 AM EST to 8:00 PM EST
Where
Bartholomew County, 1.58 mi NW of Nortonsburg to 1.7 mi WNW of Nortonsburg
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.285, -85.823

A man was driving home from work on Saturday June 7th on County Road 550 North near County Road 475 East when the flooded Haw Creek pushed his vehicle about 300 yards off the road. He was advised to stay in his vehicle, however he tried to walk away. He drowned around 1230 EST on June 7th after he tried to walk back to dry land. The flood waters swept the man downstream. His body was found on Monday June 9th at around 1615 EST in a creek bank near County Road 450 North.

Flash Flood, Bartholomew

When
June 7, 7:00 AM EST to 8:00 PM EST
Where
Bartholomew County, 1.12 mi E of Old St Louis to 1.15 mi E of Old St Louis
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.321, -85.759

A man drowned the afternoon of Saturday June 7th after his car was swept off the road near the flooded Haw Creek. He got out of his car and tried to walk back to his house. He then drowned in the flood waters.

Flash Flood, Morgan

When
June 7, 8:00 AM EST to 9:00 PM EST
Where
Morgan County, 1.48 mi NNE of Martinsville to 1.74 mi ENE of Martinsville
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
39.450, -86.420

At least one home was damaged on Blue Bluff Road north of Martinsville when flash flooding triggered a mudslide.

Flash Flood, Johnson

When
June 7, 8:30 AM EST to 9:00 PM EST
Where
Johnson County, 3.39 mi WSW of Princes Lakes to 1.18 mi NNW of Edinburg
Cause
Dam / Levee Break
Property damage
$90 million
Crop damage
$90 million
Reported by
Newspaper
Coordinates
39.336, -86.141

Flash flooding occurred at the hospital and at least two bridges failed on county roads due to flash flooding caused by heavy rainfall and a breach in a dam. Large agricultural areas underwater. About 500 homes were flooded in Whiteland with all roads closed into the town. Multiple people were rescued from cars and homes. In Edinburgh, flooding left an estimated 40 to 50 homes uninhabitable. Bluff Creek flooded. The Prince's Lake area flooded as a man made dam eroded in sections and left a gash in the dam. In Franklin, apartments, shops, and homes were flooded. More than 400 water rescues took place in the county. Seventeen police cars were swept away.

Flash Flood, Bartholomew

When
June 7, 8:40 AM EST to 9:00 PM EST
Where
Bartholomew County, 1.75 mi WNW of East Columbus to 1.25 mi SSW of Columbus
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
39.210, -85.910

Flash flooding was reported including in areas that rarely flood due to heavy rainfall.

Flash Flood, Hendricks

When
June 7, 9:36 AM EST to 7:00 PM EST
Where
Hendricks County, Magnetic Spgs to 2.29 mi NNW of Plainfield
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.720, -86.470

Water was over Catersburg Road due to flash flooding caused by heavy rain.

Flash Flood, Clay

When
June 7, 9:36 AM EST to 9:00 PM EST
Where
Clay County, 1.07 mi W of Turner to 3.79 mi ENE of Art
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.500, -87.190

Interstate 70 was closed due to heavy rain that caused flash flooding.

Flash Flood, Clay

When
June 7, 9:45 AM EST to 9:00 PM EST
Where
Clay County, 0.87 mi NW of Brazil to 1.39 mi NW of Billville
Cause
Heavy Rain
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
39.540, -87.130

A Cocorahs observer reported flash flooding due to heavy rainfall.

Flash Flood, Rush

When
June 7, 10:00 AM EST to 3:00 PM EST
Where
Rush County, Moscow to Richland
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.480, -85.550

Heavy rain caused flash flooding on county roadways.

Flash Flood, Hendricks

When
June 7, 10:00 AM EST to 7:00 PM EST
Where
Hendricks County, 1.9 mi S of Stilesville to 1.95 mi S of Stilesville
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.603, -86.636

A Coatesville man drowned Saturday afternoon on June 7th after his airboat capsized on floodwaters in Mill Creek in southwestern Hendricks County. He attempted to turn the boat to avoid a fallen tree, causing the boat to take on water and capsize. His boat was found at 1430 EST on Sunday and his body was found at 1030 EST on Monday, roughly 100 yards from his boat.

Flash Flood, Morgan

When
June 7, 10:50 AM EST to 9:00 PM EST
Where
Morgan County, 0.87 mi SE of Paragon to 2.01 mi SW of Paragon
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.390, -86.560

Homes were evacuated in Paragon due to heavy rainfall that caused flash flooding.

Flash Flood, Brown

When
June 7, 11:11 AM EST to 9:00 PM EST
Where
Brown County, 0.87 mi SE of Fruitdate to 2.35 mi S of Needmore
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$500,000
Reported by
Newspaper
Coordinates
39.310, -86.240

Several evacuations occurred due to heavy rain that triggered flash flooding. Homes were flooded near Lake Lemon and multiple residents needed rescued. Sate Road 135 was closed.

Flash Flood, Marion

When
June 7, 11:25 AM EST to 9:00 PM EST
Where
Marion County, 1.74 mi ENE of Glenns Vly to 1.25 mi SSW of Edgewood
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$10,000
Reported by
Other Federal Agency
Coordinates
39.660, -86.170

Little Buck Creek on State Road 37 reached 15 feet and water approached the highway due to heavy rain causing flash flooding.

Flash Flood, Johnson

When
June 7, 11:26 AM EST to 9:00 PM EST
Where
Johnson County, 0.32 mi SE of Bargersville to 1.19 mi E of Trafalgar
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Other Federal Agency
Coordinates
39.517, -86.166

Youngs Creek at Amity is over State Road 252 due to heavy rain that caused flash flooding.

Flash Flood, Putnam

When
June 7, 3:30 PM EST to 9:00 PM EST
Where
Putnam County, 0.87 mi SW of Commercial Place to 2.23 mi E of Cloverdale
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$300,000
Reported by
County Official
Coordinates
39.640, -86.840

Several roads, bridges, and culverts were washed out due to excessive rainfall that caused flash flooding over the county. Mill Creek flooded areas around and south of Cloverdale. There was high water surrounding homes, filling basements, and trapping people inside their cars. Interstate 70 collapsed near the Cloverdale exit. Greencastle had flood related damage while in Russellville and Fillmore vehicles were stuck in high water.

Flash Flood, Bartholomew

When
June 7, 4:32 PM EST to 8:00 PM EST
Where
Bartholomew County, 0.92 mi WNW of East Columbus to 2.49 mi N of East Columbus
Cause
Heavy Rain
Property damage
$100 million
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
39.203, -85.897

State Road 46 and State Road 11 are closed due to flash flooding from heavy rainfall. The hospital in Columbus was evacuated and water entered the building due to the flooding of Haw Creek. Houses were flooded with residents stranded. Several bridges collapsed and were washed away.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Bartholomew2008-06-0754MaleVehicle/Towed TrailerDirect
Flash Flood, Bartholomew2008-06-0754MaleVehicle/Towed TrailerDirect
Flash Flood, Hendricks2008-06-0744MaleBoatingDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118305, 118306, 118307, 118308, 118309, 118310, 118311, 118312, 118313, 118314, 118317, 118318, 118320, 118322, 118323, 118324, 118325, 118326, 118327, 119621, 119544, 118604, 118605, 119559, 118328, 118329, 118331, 118332, 118333, 120476, 118334, 118335, 119421, 119583, 119595, 120494, 120506, 118336, 118337, 118338, and more.